Montana, 2012

High Wind in Montana, January 26, 2012

January 26, 2012 · NWS TFX · 2 events in 2 counties and zones

High winds developed during the late afternoon and early evening hours along the Northern Rocky Mountain Front and over Southern Lewis and Clark County. Wind gusts to 64 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds developed during the late afternoon and early evening hours along the Northern Rocky Mountain Front and over Southern Lewis and Clark County. Wind gusts to 64 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 26, 2:54 PM MST, 11 minutes earlier.

Area forecast discussion, Jan 26, 2:54 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MST THU JAN 26 2012

.DISCUSSION...

TONIGHT THROUGH SATURDAY...WINDS HAVE INCREASED ALONG THE ROCKY
MOUNTAIN FRONT THIS AFTERNOON AS SHORTWAVE ENERGY MOVES THROUGH
THE AREA. AS A RESULT HAVE ISSUED A HIGH WIND WARNING FOR THE
NORTHERN ROCKY MOUNTAIN FRONT THROUGH EARLY FRIDAY MORNING THOUGH
WINDS SHOULD BE LIGHTER AT TIMES TONIGHT. BLOWING SNOW IS ALSO
EXPECTED IN THIS AREA WITH REDUCED VISIBILITIES AT
TIMES...ESPECIALLY OVER MARIAS PASS. OVERALL...UNSETTLED
NORTHWEST FLOW WILL RESIDE OVER THE REGION WITH A WEAK COOL FRONT
EXPECTED TO PASS THROUGH CENTRAL MONTANA TONIGHT. EVEN THOUGH LITTLE
MOISTURE IS EXPECTED WITH THIS SYSTEM...SOME LIGHT SNOW IS POSSIBLE
IN THE MOUNTAINS WITH LIGHT CONVECTIVE SHOWERS OVER THE PLAINS THIS
EVENING BEFORE SUNSET. NOT CONFIDENT ON PRECIP AMOUNTS IN THE PLAINS
GIVEN THE CONVECTIVE NATURE OF THE ACTIVITY THIS AFTERNOON AND WILL
CONTINUE TO MONITOR. TEMPERATURES WILL FALL CLOSER TO SEASONAL
AVERAGES FOR FRIDAY BUT WILL BE COOLER THAN OVER THE LAST FEW DAYS.
MAINLY DRY CONDITIONS ARE EXPECTED ON FRIDAY WITH MODELS HINTING AT
A VERY SMALL CHANCE OF MOUNTAIN SHOWERS SO HAVE KEPT SLIGHT CHANCE
POPS IN THE MOUNTAINS THROUGH TOMORROW. ANOTHER SHORTWAVE IS
EXPECTED FRIDAY NIGHT INTO SATURDAY AND AGAIN EXPECT ONLY SLIGHT
PRECIP CHANCES IN THE PLAINS WITH CHANCE OF PRECIP IN THE MOUNTAINS.
LITTLE MOUNTAIN SNOW ACCUMULATIONS ARE ANTICIPATED. MLV

SATURDAY NIGHT THROUGH THURSDAY...EXPECT A RATHER WINDY PERIOD OF
WEATHER SATURDAY NIGHT THROUGH SUNDAY...WITH THE STRONGEST WINDS
EXPECTED OVER THE ROCKY MOUNTAIN FRONT AND THE ADJACENT PLAINS. HIGH
WIND HIGHLIGHTS MIGHT BE NEEDED FOR THIS EVENT. EXPECT A CHANCE FOR
SHOWERS OVER MUCH OF THE REGION ON SUNDAY...BUT THE PRECIPITATION
AMOUNTS SHOULD BE FAIRLY LIGHT. THERE WILL BE ANOTHER CHANCE FOR
SHOWERS ON MONDAY AS A WEAK UPPER LEVEL DISTURBANCE MOVES THROUGH.
THEN ANY PRECIPITATION FROM TUESDAY THROUGH THURSDAY SHOULD BE
CONFINED MAINLY TO THE MOUNTAINS. AGAIN...PRECIPITATION AMOUNTS IN
THE MOUNTAINS LOOK TO BE ON THE LIGHT SIDE FROM TUESDAY THROUGH
THURSDAY. AFTERNOON HIGHS WILL GENERALLY AVERAGE ABOUT 5 TO 10
DEGREES ABOVE NORMAL THROUGH MUCH OF THE EXTENDED. BRUSDA

&&

.AVIATION...
UPDATED 1755Z.
A WEAK DISTURBANCE ALOFT WILL CONTINUE TO MOVE ACROSS THE AREA THIS
AFTERNOON. ISOLATED RAIN OR SNOW SHOWERS ARE POSSIBLE AHEAD OF THE
FRONT WITH CLEARING SKIES BEHIND THE FRONT. SURFACE WINDS WILL BE
GUSTY...ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT. VFR CONDITIONS
PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  21  33  20  38 /  20  10   0  10
CTB  18  32  16  33 /  10  10   0  10
HLN  18  30  12  34 /  10  10   0  10
BZN  15  31  12  36 /  10  20   0  10
WEY   3  19  -3  22 /  50  20  10  20
DLN  13  29  12  33 /  10  10   0  10
HVR  16  34  16  35 /  20  10  10  10
LWT  17  30  14  33 /  30  20   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST FRIDAY NORTHERN ROCKY MOUNTAIN
FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 26, 2:49 PM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MST THU JAN 26 2012

MTZ010-012-014-044-046-048-049-272200-
EASTERN GLACIER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
TOOLE-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
249 PM MST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF BLOWING SNOW CAN BE EXPECTED...ESPECIALLY ALONG THE ROCKY
MOUNTAIN FRONT AND THE ADJACENT FOOTHILLS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT AND
EASTWARD TO THE INTERSTATE 15 CORRIDOR SATURDAY NIGHT INTO SUNDAY.
ADDITIONALLY PERIODS OF MOUNTAIN SNOW CAN BE EXPECTED SUNDAY
THROUGH MONDAY. THUS...HIGH WIND OR WINTER WEATHER HIGHLIGHTS
COULD BE ISSUED LATER THIS WEEK FOR THIS UPCOMING EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-011-013-015-045-047-050>055-272200-
BEAVERHEAD-HILL-CHOUTEAU-MADISON-LIBERTY-BLAINE-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
249 PM MST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-272200-
NORTHERN ROCKY MOUNTAIN FRONT-
249 PM MST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH EARLY FRIDAY MORNING.
HIGH WINDS AND BLOWING SNOW ARE EXPECTED TONIGHT CAUSING HAZARDOUS
TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT AND
EASTWARD TO THE INTERSTATE 15 CORRIDOR SATURDAY NIGHT INTO SUNDAY.
ADDITIONALLY PERIODS OF MOUNTAIN SNOW CAN BE EXPECTED SUNDAY
THROUGH MONDAY. THUS...HIGH WIND OR WINTER WEATHER HIGHLIGHTS
COULD BE ISSUED LATER THIS WEEK FOR THIS UPCOMING EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 26, 3:05 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust to 64 mph was reported at the Heart Butte RAWS site.

High Wind, Southern Lewis and Clark

When
January 26, 7:10 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter

A wind gust to 59 mph was reported at Marysville 6E.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358016, 358017.